Niacin-statin combo tied to skin, muscle side effects
(page 1 of 5) View Entire Story

One-quarter of people taking niacin and statins as part of a four-year-long heart study dropped out early, often for medical reasons tied to niacin's side effects, a new study suggests.

Previous research hinted that niacin could boost HDL ("good") cholesterol levels, but it was unclear whether the B-vitamin would improve heart health. The full data from the new study, which included 25,000 people in Europe and China, are being presented next month at the American College of Cardiology annual meeting in San Francisco.

The trial already led Merck to pull its niacin-based cholesterol drug Tredaptive from the market last month, when it was determined that its heart-related benefits didn't outweigh its risks.

The current analysis details participants' side effects and reasons for leaving that trial, and finds that itching and rashes, indigestion and muscle problems were all common among those taking the niacin-statin combination.


Next Page
More Top Headlines